Illinois, 2025Flash Flood in Illinois, August 4, 2025
August 4, 2025 · NWS ILX · 1 event in 1 county or zone
A weak trough of low pressure triggered a few clusters of thunderstorms across central and southeast Illinois during the afternoon and evening of August 4th. 44 of rain in a short amount of time at the Lawrenceville Airport and caused flash flooding along Illinois Route 1 on the north side of Lawrenceville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak trough of low pressure triggered a few clusters of thunderstorms across central and southeast Illinois during the afternoon and evening of August 4th. One of the most prominent clusters dropped 2.44 of rain in a short amount of time at the Lawrenceville Airport and caused flash flooding along Illinois Route 1 on the north side of Lawrenceville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 4, 4:56 PM CST, 4 minutes earlier. Its key messages:
- There is a (20-40%) chance for showers and thunderstorms this afternoon and early evening as scattered storms affect the area. Severe weather is not anticipated, but there could be a few innocuous funnel clouds and isolated heavy rainfall amounts.
- Another round of scattered showers and thunderstorms is expected Tuesday afternoon and evening, with 20 to 30 percent coverage of rainfall.
- A warming trend will push afternoon temperatures into the upper 80s by the end of the week.
Area forecast discussion, Aug 4, 4:56 PM CST, 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
556 PM CDT Mon Aug 4 2025
.KEY MESSAGES...
- There is a (20-40%) chance for showers and thunderstorms this
afternoon and early evening as scattered storms affect the area.
Severe weather is not anticipated, but there could be a few
innocuous funnel clouds and isolated heavy rainfall amounts.
- Another round of scattered showers and thunderstorms is expected
Tuesday afternoon and evening, with 20 to 30 percent coverage of
rainfall.
- A warming trend will push afternoon temperatures into the upper
80s by the end of the week.
&&
.DISCUSSION...
Issued at 223 PM CDT Mon Aug 4 2025
Scattered showers continue to develop this afternoon as expected
with the return of seasonably moist humidity and dewpoints of 65
to 70 observed this afternoon as a weak, broad trough and
departing high pressure have allowed a southeasterly flow to
develop. With 500-100 J/kg MLCAPE developing during afternoon
heating and weak shear, storms are fairly weak but slow moving,
with potential for local 1-2 inch accumulations, although
generally much less, with many areas remaining dry. These showers
should fade away shortly after sunset, with tonight being mainly
dry. Enough easterly wind, around 5 mph, and some lingering low
and mid level cloud cover should be enough to keep any significant
coverage of fog from developing overnight.
Tuesday could be a near repeat of diurnally modulated
shower/thunderstorm activity with little change in the air mass
and remnants of the weak upper trough remaining. High res models
indicate perhaps just slightly less coverage, so have PoPs
Tuesday afternoon ranging from 20 percent in western to 30
percent in eastern IL.
A high pressure ridge building out of the southwest and southern
Plains will begin to dominate the weather pattern starting
Wednesday, for dry conditions likely Wednesday through Saturday. A
stronger trough looks to suppress the ridge late in the weekend,
bringing chances for rain Saturday night into Monday.
Temperatures will feature a warming trend into the weekend, with
highs from lower 80s Tuesday, to upper 80s to around 90 Friday and
Saturday. With the troughing and northwesterly flow nudging into
the region Sunday into next week, as well as potential for rain,
temperatures are likely to nudge down a few degrees.
37
&&
.AVIATION... (For the 00z TAFs through 00z Tuesday Evening)
Issued at 556 PM CDT Mon Aug 4 2025
Isolated SHRA/-TSRA will diminish across central IL early this
evening. VFR for most sites overnight, however short range
guidance develops low clouds over southern IL, shifting north
towards the central IL terminals late. For now have TEMPO'd in
MVFR ceilings at KSPI/KDEC from 09-13z and will monitor trends
this evening for coverage and category. Otherwise a few SHRA/-TSRA
will again be around Tuesday afternoon. Coverage looks to be lower
than today so kept mention out of TAFs.
25
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 4, 1:07 PM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
207 PM CDT Mon Aug 4 2025
ILZ027>031-036>038-040>057-061>063-066>068-071>073-051100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
207 PM CDT Mon Aug 4 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...This Afternoon and Tonight.
Isolated to scattered thunderstorms are possible through mid
evening, especially from I-55 southeast. The severe threat is low,
but locally heavy rain cannot be ruled out especially from I-70
southeast. Cloud to ground lightning strikes are also risks.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated to scattered thunderstorms are possible Tuesday afternoon
and early evening. Localized downpours and cloud to ground lightning
will be the main threats.
A chance of thunderstorms returns to the IL river valley overnight
Saturday night, and across central and southeast IL on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
07
Flash Flood, Lawrence
- When
- August 4, 5:00 PM CST to 6:45 PM CST
- Where
- Lawrence County, 1.75 mi SW of Pinkstaff to 1.31 mi WNW of Lawrenceville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.760, -87.690
Water was reported up to 3 feet deep along Illinois Route 1 on the north side of Lawrenceville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Kentucky, August 4, 2025$125,000 · 1 event
- Flash Flooding and Flooding in Indiana, August 4, 2025$40,000 · 5 events
- Hail in Colorado, August 4 to 5, 20253 in hail · 10 events
- Hail in Colorado, August 4, 20253.25 in hail · 8 events
- Hail in South Dakota, August 4 to 6, 20251.5 in hail · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 4, 202550 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 4, 20255 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 4, 20254 events
- Damaging Winds in Texas, August 4, 202561 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 4, 20251.25 in hail · 3 events
- Hail and Damaging Winds in Colorado, August 4, 202555 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 4, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289039.